^

Freeman Cebu Lifestyle

Skinrepublic

Jennifer Toledo-Tan M.D. - The Freeman

Dear Dr. Jen,

I am 70 years old and have started feeling this skin itch since May of last year.  My skin becomes reddish only while I feel the itch but returns to its usual color after the itch disappears.

The itch comes from areas pressed with clothing.  I treated it with hydrocortisone (consumed three tubes already) but stopped when I realized it was a steroid cream.  I was advised to take Benadryl but stopped because it made me sluggish even if I took it before bedtime. The only cream I use now is Caladryl.  The itch stops after every application. 

I wonder what could be the cause of this itch?  Is it part of aging or food? I hope you can enlighten me on what causes this discomfort.

Lucina

Dear Lucina,

Itchy rashes can be frustrating.  Steroid will help with the itchiness but if the cause is not identified, then the itching will keep coming back.  Prolonged steroid use (more than two weeks) can have side effects too.  Caladryl will have a temporary soothing effect but it will not completely address the problem.

The crux of the matter has to be addressed.  Which parts of the body itches, aside from those areas where the clothing presses on the skin?  Garters and spandex can trigger allergy to rubber.  Switching to cotton undergarments can eliminate exposure to rubber.

Does the itchiness have any consistent relation to a particular food intake?  Did you have food allergies prior to this?  Otherwise, a food allergy (usually starting early in life) can be considered.  Are you taking any maintenance medication, such as cholesterol-lowering medication?  Drug reaction secondary to some maintenance medication is common in your age group.  The offending medication has to be discontinued and treatment with some antihistamines and even steroids may have to be undertaken.

Medicating with anti-inflammatory creams will only give minimal relief. It would be better to do a full investigation into your food history, medication history and the distribution and nature of the rashes. I would suggest you see a PDS dermatologist to pinpoint the likely cause. If the rashes disappear after a few hours, make sure to take pictures of the rash while it’s there so you can document it and show it to your derma.

Dear Dr. Jen,

What is the best treatment for diaper dermatitis?  I’ve tried using anti-fungals on my baby’s skin, which helps but then it recurs.  She is very uncomfortable in the diaper area.  How can I help relieve her discomfort?

Del

Dear Del,

Treating the rash with anti-fungals is only part of the treatment. Diaper dermatitis forms when pee and poop irritates the baby’s skin.  When the diaper is not breathable or not changed when it’s full, the contents of the diaper end up causing an irritant dermatitis on the skin.

To avoid this, try to change the baby’s diaper immediately after pooping.  Also, when it becomes full of pee, it should be changed to a new one.  Washing the area with plain water (and mild soap) after becoming soiled should be observed. 

Application of zinc oxide or diaper rash cream after each wash will provide a barrier on the skin.  Using anti-fungal or mild steroidal creams for a week can provide quick relief. When you practice all of the above, diaper rashes will be a thing of the past!

 

Dr. Tan is a diplomate of Philippine Dermatological Society (PDS) and is affiliated with Perpetual Succour Hospital (PSH). For information on PDS, check http://www.pds.org.ph/. For questions or concerns, please text to: 0932 857 7070; or email to: [email protected]; or call The Freeman: (032) 2531276, or PSH: (032) 233 8620 and 232 5929. Your inquiries will be forwarded to Dr. Tan. (FREEMAN)

 

SKINREPUBLIC

Philstar
  • Latest
Latest
Latest
abtest
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

FORGOT PASSWORD?
SIGN IN
or sign in with